Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Wichita, KS

February 6, 200926 counties in Kansas

NWS Wichita, KS issued this red flag warning at Feb 6, 2009, 3:54 AM CST for 26 counties in Kansas. It took effect at Feb 6, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2009, 3:54 AM CST (09:54 UTC)
In effect from
Feb 6, 2009, 12:00 PM CST
Expired
Feb 6, 2009, 5:57 PM CST
In force
6 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2300 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KICT 060954
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
354 AM CST FRI FEB 6 2009

...EXTREME FIRE DANGER CAN BE EXPECTED ACROSS THE ENTIRE AREA THIS
AFTERNOON...

KSZ047-050>053-067>070-082-083-091>094-061800-
/O.UPG.KICT.FW.A.0002.090206T1800Z-090207T0100Z/
/O.NEW.KICT.FW.W.0003.090206T1800Z-090207T0000Z/
BARTON-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-
KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-
354 AM CST FRI FEB 6 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS
AFTERNOON...WITH NEAR RECORD HIGH TEMPERATURES IN THE UPPER 60S TO
MIDDLE 70S. THE GUSTY WINDS AND RECORD WARMTH WILL COMBINE WITH
CURED VEGETATION TO CREATE EXTREME FIRE DANGER CONDITIONS ACROSS
THE AREA.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER WATCH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KSZ032-033-048-049-071-072-095-096-098>100-061800-
/O.NEW.KICT.FW.W.0003.090206T1800Z-090207T0000Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-WOODSON-ALLEN-WILSON-NEOSHO-
CHAUTAUQUA-MONTGOMERY-LABETTE-
354 AM CST FRI FEB 6 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. 

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH THIS AFTERNOON...WITH
NEAR RECORD HIGH TEMPERATURES IN THE UPPER 60S TO NEAR 70. THE
GUSTY WINDS AND RECORD WARMTH WILL COMBINE WITH CURED VEGETATION
TO CREATE EXTREME FIRE DANGER CONDITIONS ACROSS THE AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$
COX
2 follow-up statements
000 
WWUS83 KICT 061647
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1047 AM CST FRI FEB 6 2009

...EXTREME FIRE DANGER CAN BE EXPECTED ACROSS THE ENTIRE AREA
THIS AFTERNOON...

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070000-
/O.CON.KICT.FW.W.0003.090206T1800Z-090207T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
1047 AM CST FRI FEB 6 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH THIS AFTERNOON...WITH
NEAR RECORD HIGH TEMPERATURES IN THE UPPER 60S TO NEAR 70. THE
GUSTY WINDS AND RECORD WARMTH WILL COMBINE WITH CURED VEGETATION
TO CREATE EXTREME FIRE DANGER CONDITIONS ACROSS THE AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$
000 
WWUS83 KICT 062357
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CST FRI FEB 6 2009


KSZ032-033-047>053-067>072-082-083-091>096-098>100-070100-
/O.CAN.KICT.FW.W.0003.000000T0000Z-090207T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
557 PM CST FRI FEB 6 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE DECREASED SLIGHTLY ACROSS THE AREA. IN ADDITION... 
COOLING TEMPERATURES HAVE ALLOWED FOR RISING RELATIVE HUMIDITY
VALUES REDUCING THE FIRE DANGER. HOWEVER... VERY HIGH FIRE DANGER
WILL LIKELY PERSIST THROUGH EARLY THIS EVENING.

$$

CDB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 6, 3:17 AM CST, 37 minutes earlier.

Area forecast discussion, Feb 6, 3:17 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 AM CST FRI FEB 6 2009

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE FIRE WEATHER
CONCERNS THIS AFTERNOON AND THE TIMING OF THE THUNDERSTORM CHANCES
SATURDAY NIGHT THROUGH MONDAY.

TODAY:
LATEST IR LOOP WAS SHOWING A FAIRLY BROAD AREA OF CIRRUS MOVING IN
FROM THE HIGH PLAINS. THESE CLOUDS MAY LIMIT THE MIXING SOMEWHAT
THIS MORNING...BUT WE MAY SEE THE BACK EDGE OF THESE CLOUDS MOVING
THROUGH THE AREA THIS AFTERNOON. AS A RESULT...WE MAY SEE MORE
SUNSHINE WHICH WILL ALLOW FOR BETTER MIXING AND MOMENTUM TRANSFER
DURING THE AFTERNOON. WITH THIS IN MIND...WE WENT AHEAD AND BUMPED
UP WIND SPEEDS ACROSS THE ENTIRE AREA THIS AFTERNOON AND WILL ISSUE
A WIND ADVISORY FOR MUCH OF THE AREA. THE EXCEPTION WILL BE IN
PORTIONS OF CENTRAL KANSAS WHERE THEY WILL BE NEAR THE SURFACE TROF.
THESE HIGHER WIND SPEEDS WILL ALSO PROMOTE EXTREME FIRE DANGER
ACCORDING TO THE GRASSLAND FIRE DANGER INDEX. THIS TRIGGERED US TO
ISSUE A RED FLAG WARNING FOR THE ENTIRE AREA. DEWPOINTS WILL BE ON
THE INCREASE THROUGH THE DAY DUE TO A GOOD FETCH FROM THE GULF...BUT
IT WILL MOST LIKELY NOT PLAY A BIG ROLE WITH REGARDS TO THE FIRE
DANGER.

TONIGHT-SATURDAY:
WE DID NOT MAKE TOO MANY CHANGES TO THIS PERIOD AS THE SURFACE FRONT
STALLS OUT OVER SOUTH CENTRAL KANSAS. TEMPERATURES WILL CONTINUE TO
BE QUITE MILD AS THE UPPER LEVEL FLOW REMAINS ZONAL AHEAD OF THE
TROF MOVING INTO THE ROCKIES.

SATURDAY NIGHT-SUNDAY:
THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN SHOWING THAT UPPER LEVEL
TROF CONTINUING TO PROGRESS ITS WAY EAST INTO NEW MEXICO BY SUNDAY
EVENING. AHEAD OF THIS TROF...WE WILL SEE THE BAROCLINIC ZONE ACROSS
SOUTH CENTRAL KANSAS BEGIN TO STRENGTHEN. THIS COULD SET THE STAGE
FOR SOME ISENTROPIC LIFT BETWEEN 290-300K ACROSS SOUTHERN KANSAS.
THERE IS A SMALL CHANCE THAT THIS LAYER MAY BECOME SATURATED ENOUGH
TO TRIGGER A THUNDERSTORM OR TWO...BUT THESE CHANCES ARE FAIRLY
SMALL...DUE TO LIMITED CAPE.

SUNDAY NIGHT-MONDAY:
THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN LIFTING THE WAVE FROM THE
TEXAS PANHANDLE ON SUNDAY NIGHT INTO NEBRASKA ON MONDAY. THE MAIN
QUESTION DURING THIS TIMEFRAME WILL BE THE SPEED OF THE SQUALL LINE.
INITIALLY...IT APPEARS LIKE THIS SQUALL LINE WILL BE FAIRLY
PROGRESSIVE DUE TO GOOD WESTERLY FLOW IN THE MID LEVEL LEVELS IN
OKLAHOMA. THIS LINE OF STORMS WILL THEN TRACK NORTHEAST INTO
SOUTHERN KANSAS OVERNIGHT WHERE THE FLOW BECOMES MORE SOUTHWEST
WHICH MAY TEND TO SLOW DOWN THE LINE A BIT. HOWEVER...THE GFS IS
SHOWING 0-3KM SHEAR VALUES AROUND 40 TO 50KTS. THE MAIN LIMITING
FACTOR WITH THIS SQUALL LINE WILL BE INSTABILITY WITH MOST UNSTABLE
CAPES AROUND 500 J/KG. THE LINE OF STRONG STORMS SHOULD MOVE OUT OF
THE AREA MONDAY MORNING WITH A GOOD DRY SLOT DEVELOPING BEHIND IT ON
MONDAY. WE WENT AHEAD AND RAISED WIND SPEEDS AND TEMPERATURES ON
MONDAY TO REFLECT THIS POTENTIAL.

MONDAY NIGHT-TUESDAY:
WE DID NOT MAKE TOO MANY CHANGES WITH MILD TEMPERATURES CONTINUING.

COX

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

LOOKS LIKE BEST CHANCE FOR LOW LEVEL WIND SHEAR IS GOING TO BE AT
KICT...AND DECENT CHANCE AT KCNU...WITH SIMILAR POTENTIAL AT KHUT.
WILL ADD IT TO KHUT ON 0600 UTC TAFS. STILL SEEING GOOD MODEL
SIGNAL FOR AREA OF MVFR CLOUDS ACROSS NE OK/NORTHWEST AR/SOUTHWEST
MO...BUT WILL BE A CLOSE CALL WHETHER DECK WORKS AS FAR WEST TO GO
BROKEN-OVERCAST AT KCNU.

HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  44  69  45 /   0   0  10  20
HUTCHINSON      71  42  67  42 /   0   0  10  20
NEWTON          69  44  67  43 /   0   0  10  20
ELDORADO        69  47  68  45 /   0   0  10  20
WINFIELD-KWLD   69  49  70  47 /   0   0  10  20
RUSSELL         75  33  63  36 /   0   0   0  10
GREAT BEND      75  33  64  38 /   0   0   0  10
SALINA          70  41  64  38 /   0   0  10  10
MCPHERSON       71  43  66  40 /   0   0  10  20
COFFEYVILLE     68  52  70  48 /   0   0  10  20
CHANUTE         67  50  68  46 /   0   0  10  20
IOLA            67  50  68  45 /   0   0  10  20
PARSONS-KPPF    68  52  69  48 /   0   0  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
KSZ049-051>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Feb 5, 3:20 PM CST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CST THU FEB 5 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
320 PM CST THU FEB 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A HIGH FIRE DANGER WILL CONTINUE THIS EVENING ACROSS MUCH OF SOUTH
CENTRAL AND SOUTHEASTERN KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NEAR RECORD WARM TEMPERATURES WILL COMBINE WITH GUSTY SOUTH TO
SOUTHWESTERLY WINDS RESULTING IN VERY HIGH TO EXTREME FIRE DANGER
POTENTIAL FRIDAY AFTERNOON. PLEASE REFER TO THE FIRE WEATHER WATCH
FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS AREAWIDE FROM SUNDAY INTO
MONDAY. SOME OF THE STORMS MAY BE STRONG SUNDAY NIGHT INTO MONDAY
MORNING ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS.

A VERY HIGH FIRE DANGER WILL BE PRESENT MONDAY ACROSS SOUTH
CENTRAL AND SOUTHEASTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:47 AM CSTWind AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more14 hr

Nearby

Red Flag Warnings in Kansas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.